Alert archive / Wyoming / High Wind Warnings in 2020

High Wind Warning 37, NWS Cheyenne, WY

October 20, 2020Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Oct 20, 2020, 2:21 PM MDT for Albany County, Carbon County, Wyoming. It took effect at Oct 21, 2020, 3:00 AM MDT. It was in force for 15 hr. 10 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 20, 2020, 2:21 PM MDT (20:21 UTC)
In effect from
Oct 21, 2020, 3:00 AM MDT
Expired
Oct 21, 2020, 6:00 PM MDT
In force
15 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 21, 9:02 AM MDTNON-TSTM WND GST 643 Nw Elk Mountain, WYWYDOT SENSOR AT ELK MOUNTAIN.
Oct 21, 9:12 AM MDTNON-TSTM WND GST 597 Ese Arlington, WYWYDOT SENSOR AT COOPER COVE. SUSTAINED WINDS 35 TO 40 MPH.
Oct 21, 10:02 AM MDTNON-TSTM WND GST 593 Ese Elk Mountain, WYWYDOT SENSOR AT COUNTY ROAD 402, 3 MILES EAST OF ELK MOUNTAIN.
Oct 21, 10:02 AM MDTNON-TSTM WND GST 647 Ese Arlington, WYWYDOT SENSOR AT COOPER COVE 7 MILES EAST OF ARLINGTON.
Oct 21, 10:36 AM MDTNON-TSTM WND GST 653 Ese Elk Mountain, WYWYDOT SENSOR AT COUNTY ROAD 402.
Oct 21, 12:36 PM MDTNON-TSTM WND GST 587 Nw Elk Mountain, WYWYDOT SENSOR AT HALLECK RIDGE. SUSTAINED WINDS OF 45 MPH.
Oct 21, 1:02 PM MDTNON-TSTM WND GST 683 Ese Elk Mountain, WYWYDOT SENSOR AT COUNTY ROAD 402.
Oct 21, 1:16 PM MDTNON-TSTM WND GST 591 Nnw Arlington, WYWYDOT SENSOR AT ARLINGTON.
Oct 21, 1:16 PM MDTNON-TSTM WND GST 595 Nw Arlington, WYWYDOT SENSOR AT WAGONHOUND, 5 MILES NORTHWEST OF ARLINGTON. SUSTAINED WINDS 41 TO 45 MPH.
Oct 21, 2:12 PM MDTNON-TSTM WND GST 632.5 Se Elk Mountain, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2020-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2020-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2288 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

619 
WWUS75 KCYS 202021
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
221 PM MDT Tue Oct 20 2020

...High Wind Warning For Arlington/Elk Mountain Area Wednesday...

.Wind gusts will begin to increase once again for the wind prone
areas along the I-80 Corridor between Laramie and Sinclair on
Wednesday morning through the late afternoon.

WYZ110-211200-
/O.NEW.KCYS.HW.W.0037.201021T0900Z-201022T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
221 PM MDT Tue Oct 20 2020

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 6 PM MDT WEDNESDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 3 AM to 6 PM MDT Wednesday. 

* TIMING...3 AM TO 6 PM MDT WEDNESDAY

* WINDS...35 TO 45 MPH SUSTAINED WINDS WITH GUSTS UP TO 60 MPH


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
3 follow-up statements
088 
WWUS75 KCYS 210256
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
856 PM MDT Tue Oct 20 2020

WYZ110-211200-
/O.CON.KCYS.HW.W.0037.201021T0900Z-201022T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
856 PM MDT Tue Oct 20 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 AM TO 6 PM MDT
WEDNESDAY...

* WHAT...Sustained west winds 30 to 40 MPH with gusts up to 60 
  MPH.

* WHERE...North Snowy Range Foothills including Arlington and Elk
  Mountain.

* WHEN...From 3 AM to 6 PM MDT Wednesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  camping and tractor trailers. There will be a high risk for
  vehicle blow overs, especially along Interstate 80 near Arlington
  and Elk Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
954 
WWUS75 KCYS 211522
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
922 AM MDT Wed Oct 21 2020

WYZ110-220000-
/O.CON.KCYS.HW.W.0037.000000T0000Z-201022T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
922 AM MDT Wed Oct 21 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* WHAT...West winds 30 to 40 mph with local gusts over 60 mph.

* WHERE...North Snowy Range Foothills.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Mainly to travel, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. Use caution if you must drive.

&&

$$
528 
WWUS75 KCYS 220001 AAA
NPWCYS

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Cheyenne WY
601 PM MDT Wed Oct 21 2020

WYZ110-220115-
/O.EXP.KCYS.HW.W.0037.000000T0000Z-201022T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
601 PM MDT Wed Oct 21 2020

...HIGH WIND WARNING HAS EXPIRED...

Wind gusts have decreased across the Elk Mountain to Arlington
area along Interstate 80 over the past hour to under High Wind
Warning Criteria. Will allow the High Wind Warning to expire at
6pm. Some wind gusts could still reach 35 to 45 mph over the next
few hours but likelihood of sustained above 40 mph or wind gusts 
of 55-60 mph will continue to decrease through the evening hours.

$$

Allen

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Oct 20, 11:54 AM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, Oct 20, 11:54 AM MDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1154 AM MDT Tue Oct 20 2020

.SHORT TERM...(Today and tonight)
Issued at 200 AM MDT Tue Oct 20 2020

Forecast challenges deal with strong winds today and possible
winter storm at the end of the week.

Currently...Stalled out frontal boundary remains along the Laramie
Range this morning. East southeast winds in the Panhandle and
southeast Wyoming plains with westerly gusty winds west across
Carbon and Albany Counties. Still getting strong winds in the
Arlington area. Had a peak wind gust of 58 mph at Laramie as well
around 1230 AM. Craig to Casper 850/700mb height gradients peaking
at this time around 71/67mtrs respectively. Will keep current wind
headlines going as they area through 18Z. May need to add the
Laramie Valley back into the warning if we get anymore strong wind
gusts at Laramie.

Clipper systems will continue across northern Wyoming and Nebraska
Panhandle over the next few days. Next one tonight into Wednesday
morning may bring some light snow across Converse/Niobrara
Counties and northern Panhandle

.LONG TERM...(Wednesday through Monday)
Issued at 200 AM MDT Tue Oct 20 2020

Stronger low pressure system moves into northern Wyoming Thursday.
Still not seeing agreement between the drier GFS and wetter ECMWF
on this system for Thursday. Would think the wetter ECMWF is more
consistent and followed its guidance. Getting roughly 4 inches of
snowfall over northern and western Converse County with this
system...so may need a Winter Weather Advisory as we get closer to
the event. Very cold 700mb temperatures behind the system for
Thursday/Friday. Seeing -14 to -16C temperatures...so temperatures
pretty cold the end of the week with overnight lows in the teens
Friday morning/afternoon highs in the low to mid 30s.

Better consistency continues for the weekend storm system. Both
the GFS and ECMWF show a slow moving front sagging into the area
Saturday night into Sunday. Getting roughly .5 to .6 inch liquid
equivalent off the ECMWF with this system Very cold 700mb
temperatures of -16 to -18C likely leading to high snow ratios of
15-20:1. So warning level snows a good possibility across much of
the CWA. We started messaging on social media this morning for
this event and will likely be need some watch products here in the
next 24-36 hours.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1141 AM MDT Tue Oct 20 2020

Surface high pressure will continue to build along the Nebraska
panhandle during the evening into the overnight. Meanwhile, a
subtle disturbance is expected to move across the northern
Nebraska panhandle tonight and may produce a few showers. Not
confident that we will see any snow, due to lack of ice crystal
growth in the 6-10kft layer. Overall, wind speeds should continue
to slacken during the remainder of the afternoon as the surface
gradient relaxes. We did not insert any IFR cigs/vsbys in the
TAF's at this point, but we will need to keep an eye on KCYS as
the flow turn to the south late this evening. Overall, ceilings
will range from 6-10kft tonight.

&&

.FIRE WEATHER...
Issued at 200 AM MDT Tue Oct 20 2020

Strong winds will continue this morning along and west of the
Laramie Range. Fortunately...afternoon humidity expected to remain
around 20 percent to preclude any fire weather headlines. Am
expecting winds to ease through the morning as gradients ease.
Cold front remains over the area through the week with east to
southeast winds over the Panhandle and southeastern Wyoming
plains. Help on area fires is on the way from Mother Nature. A
cold front Thursday expected to bring a few inches of snow to the
mountains and Converse County...along with colder temperatures and
higher humidity. Confidence continues to grow for a widespread
significant snow event this weekend that will aid in fire
suppression efforts. May see widespread 6-8 inches in low lying
areas with 12-15 inches in the Snowy and Sierra Madre Ranges with
this system.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until noon MDT today for WYZ110-116-117.

NE...None.
&&

SHORT TERM...GCC
LONG TERM...GCC
AVIATION...REC
FIRE WEATHER...GCC
Hazardous weather outlook, Oct 20, 3:00 AM MDT, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
300 AM MDT Tue Oct 20 2020

WYZ110-115>117-210900-
North Snowy Range Foothills-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-
300 AM MDT Tue Oct 20 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong west winds of 35 to 45 mph with gusts of 60 to 70 mph will
continue through this morning. High Wind Warnings are in effect
for Arlington...Elk Mountain as well as the Interstate 80
Summit...to include Vedauwoo and Horse Creek through noon today.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There is a chance for some accumulating snow on Thursday. A more
stronger winter storm system is expected this weekend with
accumulating snow and potential travel impacts looking likely.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>109-111>114-118-119-
210900-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Central Laramie County-
East Laramie County-
300 AM MDT Tue Oct 20 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There is a chance for some accumulating snow on Thursday. A more
stronger winter storm system is expected this weekend with
accumulating snow and potential travel impacts looking likely.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Oct 20, 8:50 AM MDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
850 AM MDT TUE OCT 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     NON-TSTM WND GST 2 WNW CENTENNIAL        41.31N 106.14W
10/20/2020  M59 MPH          ALBANY             WY   MESONET

            MESONET STATION FW6033 CENTENNIAL.

&&

BMW

Nearby

High Wind Warnings in Wyoming, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.